Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 17, 2021, 11:32 AM EDT for Columbia County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 11:32 AM EDT (15:32 UTC)
- Expired
- Aug 17, 2021, 12:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
County Columbia County, GA
The radar
The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
432
WWUS82 KCAE 171532
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
1132 AM EDT Tue Aug 17 2021
GAZ040-064-SCZ018-171615-
Lincoln GA-Columbia GA-McCormick SC-
1132 AM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of Columbia,
southeastern Lincoln, northwestern Richmond, and southeastern
McCormick Counties through 1215 PM EDT...
At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Appling, or near Grovetown, moving north at 25 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grovetown, Evans, Harlem, Appling, Clarks Hill Recreation Area, J.
Strom Thurmond Dam, Riverwood, Mistletoe State Park, Hamilton Branch
State Park, Parksville, Plum Branch, Liberty Park Community Center,
Winfield, Modoc, Scott's Landing, Knox Scout Reservation, Double
Branches, Columbia County Jail, Wildwood Park and Modoc Boat Ramp.
This includes Interstate 20 in Georgia between mile markers 179 and
191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.
&&
LAT...LON 3389 8238 3386 8214 3383 8212 3376 8217
3375 8216 3373 8218 3369 8217 3369 8214
3365 8212 3342 8219 3340 8222 3342 8234
3349 8240 3353 8239 3354 8241
TIME...MOT...LOC 1531Z 189DEG 24KT 3349 8230
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 17, 10:53 AM EDT, 39 minutes earlier.
Area forecast discussion, Aug 17, 10:53 AM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1053 AM EDT Tue Aug 17 2021 .SYNOPSIS... Remnants of Tropical Storm Fred moving through the area today producing heavy rain at times with slight risk for tornado. A summertime pattern is expected to return for late in the week along with chances for afternoon/evening showers and thunderstorms into next weekend. && .NEAR TERM /THROUGH TONIGHT/... Update 15z...The remnants of Fred continues to track north across north Georgia. Radar showing a band of showers and thunderstorms approaching the CSRA. Buoyancy and low level shear sufficient for tornado development. SPC has issued a Tornado Watch for the western Midlands into the CSRA until 7pm although the threat for our area will be this afternoon and continuing later for north and west of the region. Fred will continue to move NE as it continues to transition to a post-tropical system. Most HiRes models support some drier air wrapping around Fred's circulation at some point into the early afternoon which may lead to a lull in shower and storm activity. This also may allow for additional destabilization, however. Widespread showers and storms will return for the afternoon, especially in the western forecast area. Once again any convection will be efficient rainfall producers with PWATs around 2.1 to 2.2 inches currently in the Coastal Plain shifting into our forecast area later today. Flash flooding threat will be localized, mainly north of I-20 and west of I-77 where 1 to 2 inches of rain fell yesterday and clay soil is more susceptible to runoff. Also worth monitoring the tornado threat with the remnants of Fred as it moves through the Upstate. Most favorable wind profiles for tornado development will be during the morning with SE low level winds veering with height. 0-1km SRH remains above 150 m2/s2 according to SPC mesoanalysis early this morning. The question will be if we can destabilize enough to get strong enough convection to produce tornadoes. As we head into the afternoon, as previously mentioned, we will see increased destabilization but low level shear will decrease a bit. Best chance for a tornado will be in the NW forecast area. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Ridge will begin to build into Wednesday with temperatures recovering to near 90 across the area as ensembles indicate heights above the 90th percentile. While significant forcing may be lacking, still expect PWATs near 2 inches with some surface convergence in the eastern forecast area leading to mainly afternoon showers and storms developing. Lingering moisture will keep lows overnight Wednesday in the low to mid 70s. Once again Thursday, showers and storms develop during the afternoon with lack of forcing over the area as it appears to be a more typical diurnally driven summertime convection. Temperatures a few degrees higher Thursday as the ridge continues to build. && .LONG TERM /FRIDAY THROUGH MONDAY/... Ridging continues to drive the weather across the region during the long term. This means that there will be daily chances for isolated to scattered convection during the afternoon and evening hours. PWATs are highest on Saturday, over 2 inches across the forecast area, and grids have been adjusted to show a stormier day than suggested in the guidance. A pair of upper- level features on Friday and Sunday could impact convective chances and will need to be monitored as the week goes on though as mentioned moisture is not as high on either day compared to Saturday. In terms of temperatures, values should be near to perhaps a degree or two above average except on Saturday when the expected increase in convective coverage should produce values slightly below average. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... Somewhat messy forecast expected across the region as the remnants of Fred track off to the west of the region over the next 24 hours. Plenty of moisture streaming inland from the Atlantic east of Fred. The system will also be bringing moisture from the Gulf of Mexico northward with it as it moves through the central Appalachians today. Should be plenty of cloud cover, along with periods of rainfall, throughout the day. Guidance remains bullish on dropping ceilings down into ifr conditions through early morning, and see no reason to differ much in regards to that thinking. Current observations showing ceilings already below 1kft in the western half of the cwa, including ags/dnl. Those conditions will begin impacting the Midlands sites of cae/cub/ogb by 08z-09z. Those conditions will last through the afternoon hours, before possibly slowly improving into mvfr or even vfr late in the afternoon and early evening as Fred begins moving away from the area. Showers will be on and off through this morning and through the afternoon, with coverage increasing through the morning as Fred tracks closer. Rainfall could be quite heavy at times in both showers and thunderstorms, and this would impact surface visibilities, bringing the potential for brief ifr/lifr visibility conditions. Have not gone that low quite yet, but will amend locations through the day if/when heavier showers move towards any taf site. Winds will remain lite and out of the east through early morning, then begin turning more out of the southeast as Fred approaches. Winds are expected to be 8-12 knots with some higher gusts possible. EXTENDED AVIATION OUTLOOK...Expect aviation restrictions at times in showers and thunderstorms again on Wednesday as Gulf moisture associated with the remnants of Fred move out of the region. Late night/early morning fog/stratus restrictions also possible each day. && .HYDROLOGY... Heavy rain potential in the upstream river basins across the Upstate SC associated with Tropical Storm Fred may lead to elevated rivers across central SC by midweek. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 17, 4:49 AM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 449 AM EDT Tue Aug 17 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-180900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 449 AM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Periods of heavy rainfall may be possible today and tonight due to slow moving showers and thunderstorms associated with the remnants of Fred. Depending on how heavy the rainfall is, there may be some localized flash flooding of small streams and low-lying areas. There is also a threat for isolated tornadoes as the remnants of Fred pass west of the area this morning and through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required at some point today.
In the hours before
Special weather statement, Aug 17, 11:32 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1132 AM EDT Tue Aug 17 2021
GAZ040-064-SCZ018-171615-
Lincoln GA-Columbia GA-McCormick SC-
1132 AM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of Columbia,
southeastern Lincoln, northwestern Richmond, and southeastern
McCormick Counties through 1215 PM EDT...
At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Appling, or near Grovetown, moving north at 25 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grovetown, Evans, Harlem, Appling, Clarks Hill Recreation Area, J.
Strom Thurmond Dam, Riverwood, Mistletoe State Park, Hamilton Branch
State Park, Parksville, Plum Branch, Liberty Park Community Center,
Winfield, Modoc, Scott's Landing, Knox Scout Reservation, Double
Branches, Columbia County Jail, Wildwood Park and Modoc Boat Ramp.
This includes Interstate 20 in Georgia between mile markers 179 and
191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.
&&
LAT...LON 3389 8238 3386 8214 3383 8212 3376 8217
3375 8216 3373 8218 3369 8217 3369 8214
3365 8212 3342 8219 3340 8222 3342 8234
3349 8240 3353 8239 3354 8241
TIME...MOT...LOC 1531Z 189DEG 24KT 3349 8230
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:31 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick, Saluda | 59 min |
| Aug 17, 12:59 PM EDT | Tornado Warning | CAE | Edgefield | 46 min |
| Aug 17, 1:34 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Saluda | 56 min |
| Aug 17, 1:44 PM EDT | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 17 min |
| Aug 17, 1:55 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 50 min |
| Aug 17, 2:08 PM EDT | Tornado Warning | CAE | Aiken | 37 min |
| Aug 17, 2:31 PM EDT | Tornado Warning | CAE | Barnwell | 44 min |
| Aug 17, 3:12 PM EDT | Tornado Warning | CAE | Lexington, Saluda | 48 min |
| Aug 17, 3:17 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 58 min |
| Aug 17, 3:48 PM EDT | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland | 42 min |
| Aug 17, 4:25 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 50 min |
| Aug 17, 4:31 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 59 min |
| Aug 17, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 42 min |
| Aug 17, 4:56 PM EDT | Tornado Warning | CAE | Orangeburg | 34 min |
| Aug 17, 5:29 PM EDT | Areal Flood Advisory | CAE | Calhoun, Kershaw, Lexington, Richland | 3 hr |
| Aug 17, 5:29 PM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 46 min |
| Aug 17, 7:43 PM EDT | Special Weather Statement | CAE | Aiken | 32 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.